Alert archive / Maine / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 39, NWS Gray, ME

July 5, 2005Cumberland County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 5, 2005, 8:10 PM EDT for Cumberland County, Maine. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2005, 8:10 PM EDT (00:10 UTC)
Expired
Jul 5, 2005, 8:45 PM EDT
In force
35 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Cumberland County, ME

The radar

The Portland,ME radar (KGYX), 29 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2005-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2005-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 060012
SVRGYX
MEC005-060045-
/O.NEW.KGYX.SV.W.0039.050706T0010Z-050706T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
810 PM EDT TUE JUL 5 2005

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CUMBERLAND COUNTY IN SOUTHWEST MAINE
  THIS INCLUDES THE CITY OF NAPLES

* UNTIL 845 PM EDT

* AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED JUST EAST OF HIRAM...MOVING
  EAST AT 30 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR SEBAGO LAKE AND NAPLES AROUND
  825 PM

LAT...LON 4399 7071 4387 7070 4389 7044 4400 7050

$$

APFFEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:13 PM EDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jul 5, 3:13 PM EDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
313 PM EDT TUE JUL 5 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...FRONT CURRENTLY EXTENDS
FROM KTDW THROUGH CYMT UP TO CYZV WITH CONVECTION WELL OUT AHEAD
OF IT.  FRONT WILL CONTINUE TO TRACK TOWARD THE COAST WITH
CONVECTION MAKING IT TO THE COAST BY SUNSET.  GFS SHOWS MORE IN
THE WAY OF QPF OVERNIGHT THAN DOES ETA BUT WILL ELECT TO GO WITH
CATEGORICAL PRECIPITATION THROUGH WEDNESDAY.  WILL CONTINUE
ENHANCED WORDING ABOUT WINDS/SMALL HAIL THIS EVENING.  FOR
WEDNESDAY WILL GO WITH RAIN MAY BE HEAVY AT TIMES AS WE HEAD
INTO A VERY WET SCENARIO NEXT COUPLE OF DAYS.  TEMPERATURES A
BLEND OF MAV/MET DATA.  WILL ISSUE A ESF TO ADDRESS POSSIBILITY
OF SOME DEGREE OF FLOODING WITH THE WED/THU EVENT.
&&

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...AREAS OF HEAVY RAIN
CONTINUE THE FIRST HALF OF WEDNESDAY NIGHT.  THEREAFTER...THE MODELS
DIVERGE.  GFS IS MORE PROGRESSIVE THEN THE NAM.  NAM HOLDS ENERGY
BACK IN THE GULF OF MAINE AND KEEPS NE FLOW OVER THE COASTAL WATERS
BEFORE CIRCULATION FINALLY FILLS ON FRIDAY.  SPLIT THE DIFFERENCE ON
THE POPS/TIMING FOR STEADY PRECIPITATION TO TAPER OFF LATE
WEDNESDAY NIGHT/THURSDAY.  IN ANY CASE...EXPECT 2 TO 4 INCHES OF
RAINFALL DURING THIS PERIOD.
&&

.AVIATION...VFR WILL DROP TO MVFR THIS EVENING...THEN DOWN TO
IFR/LIFR OVERNIGHT.
&&

.MARINE...WINDS WILL SWING AROUND TO THE NE WEDNESDAY OR WEDNESDAY
NIGHT.  A VERY LATE SEASON NORTHEASTER TO ENTER THE AREA.  MAY NEED
TO GO ABOVE WIND/WAVE GUIDANCE AS MODELS MAY BE HAVING A DIFFICULT
TIME HANDLING THIS SYSTEM.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jul 5, 8:45 AM EDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
845 AM EDT TUE JUL 5 2005

MEZ007>009-012>014-018>028-NHZ001>010-013-014-060853-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
845 AM EDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY WITH THE MAIN
THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

A SLOW MOVING WEATHER SYSTEM...WHICH MAY EVEN STALL FOR A WHILE OVER
THE REGION...COULD BRING SIGNIFICANT RAINFALL TO THE REGION
WEDNESDAY INTO THURSDAY.  THIS COULD LEAD TO SOME DEGREE OF FLOODING
ESPECIALLY ON SMALLER RIVERS AND STREAMS AS WELL AS LOW LYING AREAS.
CONTINUE TO MONITOR LATER FORECASTS FOR UPDATES ON THIS SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 5, 4:37 PM EDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
437 PM EDT TUE JUL 5 2005

NHZ003-005-007-052236-
NORTHERN GRAFTON NH-SOUTHERN GRAFTON NH-SULLIVAN NH-
INCLUDING THE CITIES OF...BETHLEHEM...CLAREMONT...LEBANON...
LINCOLN...LITTLETON...PLYMOUTH AND WOODSVILLE
437 PM EDT TUE JUL 5 2005

...STRONG THUNDERSTORMS WILL AFFECT WESTERN NEW HAMPSHIRE THROUGH
LATE THIS AFTERNOON...

A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN NEW HAMPSHIRE FROM
HANOVER NORTH TO HAVERHILL BETWEEN 445 PM AND 530 PM. THESE STORMS
WILL PRODUCE WIND GUSTS TO 45 MPH...PEA SIZED HAIL AND FREQUENT CLOUD
TO GROUND LIGHTNING.

IN ADDITION...THE STRONGEST STORMS WILL PRODUCE UP TO 1.5 INCHES OF
RAIN IN LESS THAN 40 MINUTES. THIS MUCH RAIN WILL RESULT IN STREET
FLOODING...AS WELL AS SHARP RISES ON CREEKS AND STREAMS.

THE STRONG STORMS WILL AFFECT LINCOLN...WENTWORTH...DORCHESTER AND
CANAAN AFTER 515 PM WITH STRONG WINDS...HEAVY RAINS AND LIGHTNING.

HAYES
Special weather statement, Jul 5, 5:25 PM EDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
525 PM EDT TUE JUL 5 2005

MEZ007-NHZ001-002-052324-
NORTHERN COOS NH-NORTHERN OXFORD ME-SOUTHERN COOS NH-
INCLUDING THE CITIES OF...BERLIN...COLEBROOK AND LANCASTER
525 PM EDT TUE JUL 5 2005

...STRONG THUNDERSTORMS WITH STRONG WINDS AND HEAVY RAINS WILL AFFECT
COOS AND OXFORD COUNTIES THROUGH EARLY THIS EVENING...

AN AREA OF SCATTERED STRONG THUNDERSTORMS WILL PRODUCE WIND GUSTS TO
45 MPH...PEA TO MARBLE SIZED HAIL...AS WELL AS FREQUENT LIGHTNING AS
THEY AFFECT SOUTHERN COOS COUNTY AND NORTHERN OXFORD COUNTIES. THE
STRONGEST STORMS WILL AFFECT DUMMER...MILAN...UPTON AND ANDOVER
THROUGH 600 PM.

IN ADDITION...THESE STORMS MAY PRODUCE BETWEEN 1 AND 2 INCHES OF RAIN
IN LESS THAN 40 MINUTES. THIS MUCH RAIN WILL RESULT IN STREET
FLOODING...AS WELL AS SHARP RISES ON CREEKS AND STREAMS. IF YOU PLAN
TO BE OUTSIDE THIS EVENING IN COOS OR OXFORD COUNTIES...BE ON THE
ALERT FOR THREATENING WEATHER.

HAYES
Special weather statement, Jul 5, 5:51 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
551 PM EDT TUE JUL 5 2005

MEZ008-009-052351-
CENTRAL SOMERSET ME-NORTHERN FRANKLIN ME-
INCLUDING THE CITIES OF...COBURN GORE...EUSTIS...JACKMAN AND RANGELEY
551 PM EDT TUE JUL 5 2005

...MORE STRONG THUNDERSTORMS FOR THE MOUNTAINS OF WESTERN MAINE...

AN AREA OF SHOWERS AND SCATTERED THUNDERSTORMS WILL AFFECT FRANKLIN
AND SOUTHERN AND CENTRAL SOMERSET COUNTIES THROUGH 730 PM. AS THE
STRONGEST STORM PASS NEAR BRASSUA...EUSTIS...DAVIS AND RANGELEY...
WIND GUSTS TO 45 MPH...PEA SIZED HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED.

IN ADDITION...BETWEEN 1 AND 2 INCHES OF RAIN CAN BE EXPECTED WITH THE
STRONGER STORMS. THIS MUCH RAIN CAN RESULT IN STREET FLOODING... AS
WELL AS SHARP RISES ON CREEKS AND STREAMS. THE SAWYER BROOK...TIM
BROOK AND KENNEABAGO RIVER WILL SHOW THE SHARPEST RISES IN THE NEXT 2
HOURS.

HAYES
Special weather statement, Jul 5, 6:09 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
609 PM EDT TUE JUL 5 2005

NHZ004-006-060008-
NORTHERN CARROLL NH-SOUTHERN CARROLL NH-
INCLUDING THE CITIES OF...CONWAY...MOULTONBOROUGH AND OSSIPEE
609 PM EDT TUE JUL 5 2005

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS WILL
AFFECT CARROLL COUNTY THROUGH 800 PM...

AN AREA OF SHOWERS AND SCATTERED STRONG THUNDERSTORMS WILL PRODUCE
WIND GUSTS TO 35 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AS WELL
AS SMALL HAIL. IN ADDITION...THESE STORMS WILL PRODUCE UP TO 1.5
INCHES OF RAIN IN LESS THAN 40 MINUTES...RESULTING IN LOCALIZED
FLOODING.

THE STRONGEST STORMS WILL AFFECT CRAWFORD NOTCH...JACKSON AND
TAMWORTH THROUGH 630 PM.

MEZ012-060008-
SOUTHERN OXFORD ME-
INCLUDING THE CITIES OF...BETHEL...FRYEBURG...RUMFORD AND SOUTH PARIS
609 PM EDT TUE JUL 5 2005

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS WILL
AFFECT SOUTHERN OXFORD COUNTY THROUGH 800 PM...

AN AREA OF SHOWERS AND SCATTERED STRONG THUNDERSTORMS WILL PRODUCE
WIND GUSTS TO 35 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AS WELL
AS SMALL HAIL. IN ADDITION...THESE STORMS WILL PRODUCE UP TO 1.5
INCHES OF RAIN IN LESS THAN 40 MINUTES...RESULTING IN LOCALIZED
FLOODING.

THE STRONGEST STORMS WILL AFFECT STONEHAM...STOWE...FRYEBURG AND
BROWNFIELD BETWEEN 630 PM AND 730 PM.

HAYES
Special weather statement, Jul 5, 6:59 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
659 PM EDT TUE JUL 5 2005

MEZ013-014-020-021-060059-
ANDROSCOGGIN ME-KENNEBEC ME-SOUTHERN FRANKLIN ME-
SOUTHERN SOMERSET ME-
INCLUDING THE CITIES OF...AUBURN...AUGUSTA...FAIRFIELD...
FARMINGTON...GARDINER...LEWISTON...MECHANIC FALLS...OAKLAND...
PITTSFIELD...SKOWHEGAN...TURNER AND WATERVILLE
659 PM EDT TUE JUL 5 2005

...STRONG THUNDERSTORMS WILL AFFECT INTERIOR PORTIONS OF CENTRAL
MAINE THIS EVENING...

A LINE OF STRONG THUNDERSTORMS EXTENDING FROM FLAGSTAFF LAKE SOUTH TO
NEAR WELD WILL MOVE EAST...PRODUCING WIND GUSTS TO 45 MPH...PEA SIZED
HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THE STORMS WILL CROSS
SOUTHERN FRANKLIN...SOUTHERN SOMERSET...NORTHERNMOST ANDROSCOGGIN AND
NORTHWEST KENNEBEC COUNTIES BETWEEN 700 PM AND 830 PM.

HAYES
Special weather statement, Jul 5, 7:48 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
748 PM EDT TUE JUL 5 2005

MEZ019-020-060147-
ANDROSCOGGIN ME-INTERIOR CUMBERLAND ME-
INCLUDING THE CITIES OF...AUBURN...BRIDGTON...LEWISTON...
MECHANIC FALLS...NAPLES...NORTH WINDHAM AND TURNER
748 PM EDT TUE JUL 5 2005

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN CUMBERLAND AND CENTRAL
AND SOUTHERN ANDROSCOGGIN COUNTIES BETWEEN 810 PM AND 915 PM...

A CLUSTER OF STRONG THUNDERSTORMS WILL CROSS BRIDGTON...NAPLES AND
HARRISON BETWEEN 810 PM AND 840 PM. THESE STORMS WILL PRODUCE WIND
GUSTS TO 45 MPH...FREQUENT LIGHTNING AND PEA SIZED HAIL AS THEY PASS.
IN ADDITION...UP TO 1.5 INCHES OF RAIN MAY FALL LESS THAN 40 MINUTES.
THIS MUCH RAIN COULD RESULT IN STREET FLOODING...AS WELL AS SHARP
RISES ON CREEKS AND STREAMS.

THESE STORMS WILL THEN AFFECT MECHANICS FALLS...POLAND AND MINOT
BETWEEN 840 PM AND 810 PM. THESE LOCATIONS WILL ALSO EXPERIENCE GUSTY
WINDS...HEAVY RAINS AND FREQUENT LIGHTNING.

HAYES

Nearby

Severe Thunderstorm Warnings in Maine, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.